Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 128, NWS Kansas City, MO

June 17, 2017Johnson County, Leavenworth County, Wyandotte County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 17, 2017, 8:45 PM CDT for Johnson County, Leavenworth County, Wyandotte County, Kansas. It was in force for 45 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2017, 8:45 PM CDT (01:45 UTC)
Expired
Jun 17, 2017, 9:30 PM CDT
In force
45 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS

The radar

The Pleasant Hill radar (KEAX), 69 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 8:52 PM CDTTSTM WND GST 602 Se Reno, KSCOUNTY ROAD 1 AND CANTRELL RD.
Jun 17, 8:53 PM CDTTSTM WND GST 681 Sse De Soto, KSMEASURED AT K-10 AND KILL CREEK RD. REPORTED VIA EM.
Jun 17, 8:57 PM CDTTSTM WND GST 603 Nnw Bonner Springs, KSMEDIUM SIZE LIMBS DOWN.
Jun 17, 9:00 PM CDTTSTM WND DMG1 W Merriam, KS2-3 INCH DIAMETER BLACK WALNUT BRANCHES SNAPPED.
Jun 17, 9:07 PM CDTTSTM WND DMG4 Wsw Shawnee, KSDELAYED REPORT: 50 FT TALL, 4 FT DIAMETER TREE DOWN.
Jun 17, 9:09 PM CDTTSTM WND DMG1 Sse Merriam, KSDELAYED REPORT: 15 INCH DIAMETER TREE DOWN REPORTED VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
Jun 17, 9:12 PM CDTTSTM WND GST 642 Wnw Overland Park, KSEM RELAYED REPORT. MEASURED AT 75TH ST. & I-35.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 6:12 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4476 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4476 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
-0.3
Supercell composite
-1.9

Open this sounding in Storm Lab

The text

As transmitted.

019 
WUUS53 KEAX 180145
SVREAX
KSC091-103-209-180230-
/O.NEW.KEAX.SV.W.0128.170618T0145Z-170618T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
845 PM CDT SAT JUN 17 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Central Wyandotte County in northeastern Kansas...
  Southwestern Leavenworth County in northeastern Kansas...
  Johnson County in east central Kansas...

* Until 930 PM CDT

* At 845 PM CDT, severe thunderstorms were located along a line
  extending from near Tonganoxie to near Edgerton, moving east at 30
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Overland Park, Olathe, Shawnee, Lenexa, Leawood, Prairie Village,
  Gardner, Merriam, Mission, Bonner Springs, De Soto, Spring Hill,
  Tonganoxie, Basehor, Edwardsville, Fairway, Mission Hills,
  Edgerton, Westwood and Lake Quivira.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3916 9517 3911 9461 3874 9461 3876 9505
      3898 9506 3899 9507 3898 9509 3896 9508
      3897 9511 3897 9513 3898 9516 3896 9517
TIME...MOT...LOC 0145Z 289DEG 26KT 3909 9500 3881 9508 

HAIL...<.75IN
WIND...60MPH
 
$$

Hawblitzel
4 follow-up statements
458 
WWUS53 KEAX 180156
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
856 PM CDT SAT JUN 17 2017

KSC091-103-209-180230-
/O.CON.KEAX.SV.W.0128.000000T0000Z-170618T0230Z/
Wyandotte KS-Leavenworth KS-Johnson KS-
856 PM CDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CENTRAL WYANDOTTE...SOUTHWESTERN LEAVENWORTH AND JOHNSON
COUNTIES...

At 854 PM CDT, severe thunderstorms were located along a line
extending from Bonner Springs to near De Soto to near Edgerton, 
moving east at 50 mph. At 853 PM CDT a 68 mph wind gust was recorded 
in De Soto.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Leawood, Prairie Village,
Gardner, Merriam, Mission, Bonner Springs, De Soto, Spring Hill,
Tonganoxie, Basehor, Edwardsville, Fairway, Mission Hills, Edgerton,
Westwood and Lake Quivira.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3916 9517 3911 9461 3874 9461 3876 9505
      3898 9506 3899 9507 3898 9509 3896 9508
      3897 9511 3897 9513 3898 9516 3896 9517
TIME...MOT...LOC 0154Z 291DEG 43KT 3908 9488 3894 9491 3882 9500 

HAIL...<.75IN
WIND...70MPH
 
$$

Hawblitzel
477 
WWUS53 KEAX 180210
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
910 PM CDT SAT JUN 17 2017

KSC103-180220-
/O.CAN.KEAX.SV.W.0128.000000T0000Z-170618T0230Z/
Leavenworth KS-
910 PM CDT SAT JUN 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LEAVENWORTH
COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 200 AM CDT for
northeastern and east central Kansas.

LAT...LON 3897 9497 3898 9496 3900 9492 3898 9492
      3900 9491 3907 9491 3913 9487 3911 9461
      3874 9461 3876 9505
TIME...MOT...LOC 0210Z 279DEG 34KT 3906 9469 3892 9470 3881 9480 

$$

KSC091-209-180230-
/O.CON.KEAX.SV.W.0128.000000T0000Z-170618T0230Z/
Wyandotte KS-Johnson KS-
910 PM CDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CENTRAL WYANDOTTE AND JOHNSON COUNTIES...

At 910 PM CDT, severe thunderstorms were located along a line
extending from near Merriam to near Lenexa to near Spring Hill,
moving east at 40 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Leawood, Prairie Village,
Gardner, Merriam, Mission, Bonner Springs, De Soto, Spring Hill,
Edwardsville, Fairway, Mission Hills, Edgerton, Westwood, Lake
Quivira, Kansas City and Westwood Hills.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3897 9497 3898 9496 3900 9492 3898 9492
      3900 9491 3907 9491 3913 9487 3911 9461
      3874 9461 3876 9505
TIME...MOT...LOC 0210Z 279DEG 34KT 3906 9469 3892 9470 3881 9480 

HAIL...<.75IN
WIND...70MPH
 
$$

Hawblitzel
164 
WWUS53 KEAX 180218
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
918 PM CDT SAT JUN 17 2017

KSC091-209-180230-
/O.CON.KEAX.SV.W.0128.000000T0000Z-170618T0230Z/
Wyandotte KS-Johnson KS-
918 PM CDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR EAST CENTRAL WYANDOTTE AND NORTHEASTERN JOHNSON COUNTIES...

At 917 PM CDT, severe thunderstorms were located along a line
extending from Westwood to near Leawood to near Spring Hill, moving
east at 40 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Leawood, Prairie Village,
Merriam, Mission, Fairway, Mission Hills, Westwood, Lake Quivira,
Kansas City, Westwood Hills, Mission Woods, Countryside, Roeland
Park, Lackmans and Stanley.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3892 9480 3896 9479 3905 9475 3912 9474
      3911 9461 3881 9461 3884 9487
TIME...MOT...LOC 0217Z 289DEG 26KT 3905 9464 3891 9465 3880 9475 

HAIL...<.75IN
WIND...70MPH
 
$$

Hawblitzel
918 
WWUS53 KEAX 180225
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
925 PM CDT SAT JUN 17 2017

KSC091-209-180235-
/O.EXP.KEAX.SV.W.0128.000000T0000Z-170618T0230Z/
Wyandotte KS-Johnson KS-
925 PM CDT SAT JUN 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WYANDOTTE AND
NORTHEASTERN JOHNSON COUNTIES WILL EXPIRE AT 930 PM CDT...
    
The storms which prompted the warning have moved out of the area 
into Missouri. Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 200 AM CDT for
northeastern and east central Kansas.

LAT...LON 3892 9480 3896 9479 3905 9475 3912 9474
      3911 9461 3881 9461 3884 9487
TIME...MOT...LOC 0225Z 289DEG 26KT 3904 9458 3890 9459 3879 9469 

$$

Hawblitzel

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:43 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 17, 6:43 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
643 PM CDT Sat Jun 17 2017

.Discussion...
Issued at 115 PM CDT SAT JUN 17 2017

Widespread severe weather is still on track today along a strong
cold front expected to push through the CWA this afternoon and well
into the evening hours. Also, expecting to see dangerous heat levels
across eastern Kansas and western Missouri today with continued
increasing dew point values, combined with air temperatures rising
into the low to perhaps mid 90s. Lingering storms this morning
have produced a thinning cirrus canopy over the area, which has
kept temperatures in check slightly, though dangerous heat remains
likely this afternoon. An Excessive Heat Warning remains in
effect until 7 PM as heat indices will approach 105 to 109 degrees
across eastern Kansas and western Missouri. Caution should be
exercised during afternoon and evening outdoor activities in light
of these conditions. The next hazardous weather feature to
monitor is with the likelihood for damaging winds and large hail,
with a possible isolated tornado risk beginning by the late
afternoon into the late evening hours. In the wake of Friday night
convection across much of the area, the northwest to
southeastward oriented cold pool generated from this activity has
left behind a stagnant boundary across northeastern Kansas into
northwestern Missouri. Strong warm moist advection from the Gulf
of Mexico continues to feed into eastern Kansas and is pooling
moisture over northeastern Kansas as a result. A westward to
eastward stratocumulus layer depicted on visible satellite imagery
also gives evidence to this, and this boundary may add to the
complex scenario presented for afternoon convection as the
synoptic front pushes through the area.

The cold front is currently situated across southeastern Nebraska
and will be pushed to the southeast ahead of a deepening upper-level
trough now approaching the Central Plains. Convection is expected to
fire along the front as it advances southeastward, though where
exactly this will occur remains uncertain. The aforementioned
building cloud layer across northeastern Kansas and northern
Missouri may inhibit convection from firing along the front early
on. Also is the consideration that the previously mentioned thermal
boundary south of this cloud layer may provide enhanced convergence
along the synoptic front as it pushes through later this afternoon.
For now, generally thinking that ascent will be limited along the
front until reaching areas south of Highway 36. The front looks to
advance through this area in the 4 PM to 6 PM time frame, eventually
reaching the Kansas City Metro by 6 PM to 8 PM. Storms will then
reach peak intensity along and south of the I-70 corridor, though
the severe threat will commence from the onset of convection, given
the potent environment with the lingering highly unstable airmass
and ample bulk shear values near 40 to 50 kts where convection will
form. Large hail and damaging winds will remain the primary threat
during the duration of the frontal passage and subsequent
thunderstorm activity. The tornadic potential will be limited by
low-level flow parallel to the frontal boundary, though areas
south of Highway 36 and north of I-70 may see an isolated tornado
risk considering the backed surface flow orientation ahead of the
frontal boundary.

Thunderstorms should exit the CWA by early Sunday morning, with much
more pleasant conditions expected to form in the wake of the cold
front. Cooler temperatures will settle across the area both Sunday
and Monday, in addition to dry conditions persisting into the mid-
week. By that time, embedded disturbances within northwest flow atop
a returning warm sector will present the next chance of thunderstorm
development, along with steadily increasing temperatures.

&&

.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 643 PM CDT SAT JUN 17 2017

VFR conditions currently prevail across all the terminals along
the Missouri-Kansas state line; but a front settling through the
region, currently in the vicinity of KC to Kirksville, will
develop storms this evening that will effect the KC terminals
south, and might glance the KSTJ terminal in NW MO also. Activity
should push through rather quickly leaving only the only issue
being winds, which will veer to the north behind the front.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 7 PM CDT this evening for KSZ057-060-103>105.

MO...Heat Advisory until 7 PM CDT this evening for MOZ028-029-037-043-
     053-054.

&&

Discussion...Welsh
Aviation...Cutter
Hazardous weather outlook, Jun 17, 4:53 AM CDT, 15 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
453 AM CDT Sat Jun 17 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
453 AM CDT Sat Jun 17 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to severe storms are expected to develop this afternoon and
 will increase in coverage and intensity as they move southward this
 evening. Strong straight line winds and hail are the main threats,
 but an isolated tornado cannot be ruled out.

 Very hot and humid conditions will result in dangerous heat indices
 in the 100-110 degree range this afternoon.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Storm chances and heat return Tuesday and linger through the rest
 of the week.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:29 PM CDTSevere Thunderstorm WarningEAXAtchison, Leavenworth, Wyandotte46 min
Jun 17, 9:02 PM CDTSevere Thunderstorm WarningEAXMiami43 min
Jun 17, 9:14 PM CDTAreal Flood AdvisoryEAXJohnson, Leavenworth, Wyandotte3 hr
Jun 17, 9:34 PM CDTAreal Flood AdvisoryEAXJohnson3 hr
Jun 17, 10:16 PM CDTSevere Thunderstorm WarningEAXLinn44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.